Foundations of Computational Mathematics

, Volume 17, Issue 4, pp 1085–1122 | Cite as

Complexes of Discrete Distributional Differential Forms and Their Homology Theory

  • Martin Werner LichtEmail author


Complexes of discrete distributional differential forms are introduced into finite element exterior calculus. Thus, we generalize a notion of Braess and Schöberl, originally studied for a posteriori error estimation. We construct isomorphisms between the simplicial homology groups of the triangulation, the discrete harmonic forms of the finite element complex, and the harmonic forms of the distributional finite element complexes. As an application, we prove that the complexes of finite element exterior calculus have cohomology groups isomorphic to the de Rham cohomology, including the case of partial boundary conditions. Poincaré–Friedrichs-type inequalities will be studied in a subsequent contribution.


Discrete distributional differential form Finite element exterior calculus Finite element method Harmonic form A posteriori error estimation 

Mathematics Subject Classification

65N30 58A12 



The author would like to thank Sören Bartels for drawing the author’s attention to [9] and supervising the diploma thesis from which this work evolved, and Snorre Christiansen for productive discussions and sharing his notes on double complexes with the author. Helpful remarks by Jeonghun Lee are appreciated.


  1. 1.
    Ainsworth, M., Oden, J. T.: A Posteriori Error Estimation in Finite Element Analysis, Pure and Applied Mathematics: A Wiley Series of Texts, Monographs, and Tracts, vol. 37. John Wiley & Sons, Hoboken, NY (2011)Google Scholar
  2. 2.
    Arnold, D. N., Falk, R., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numerica 15, 1–155 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arnold, D. N., Falk, R., Winther, R.: Geometric decompositions and local bases for spaces of finite element differential forms. Computer Methods in Applied Mechanics and Engineering 198(21-26), 1660–1672 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arnold, D. N., Falk, R., Winther, R.: Finite element exterior calculus: from Hodge theory to numerical stability. Bulletin of the American Mathematical Society 47(2), 281–354 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arnold, D. N.: An interior penalty finite element method with discontinuous elements. SIAM Journal on Numerical Analysis 19(4), 742–760 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Barr, M.: Acyclic Models. No. 17 in CRM Monograph Series. American Mathematical Society, Providence, RI (2002)Google Scholar
  7. 7.
    Bott, R., Tu, L. W.: Differential Forms in Algebraic Topology, Graduate Texts in Mathematics, vol. 82. Springer-Verlag, New York (1982)CrossRefzbMATHGoogle Scholar
  8. 8.
    Braess, D.: Finite Elements - Theory, Fast Solvers, and Applications in Elasticity Theory, 3rd ed. Cambridge University Press, Cambridge (2007)CrossRefzbMATHGoogle Scholar
  9. 9.
    Braess, D., Schöberl, J.: Equilibrated residual error estimator for edge elements. Mathematics of Computation 77(262), 651–672 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bruening, J., Lesch, M.: Hilbert complexes. Journal of Functional Analysis 108(1), 88–132 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Carstensen, C., Merdon, C.: Estimator competition for Poisson problems. Journal of Computational Mathematics 3, 309–330 (2010)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Christiansen, S., Munthe-Kaas, H., Owren, B.: Topics in structure-preserving discretization. Acta Numerica 20, 1–119 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Christiansen, S., Winther, R.: Smoothed projections in finite element exterior calculus. Mathematics of Computation 77(262), 813–829 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Christiansen, S. H.: A characterization of second-order differential operators on finite element spaces. Mathematical Models and Methods in Applied Sciences 14(12), 1881–1892 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Christiansen, S. H.: On the linearization of Regge calculus. Numerische Mathematik 119(4), 613–640 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Christiansen, S. H., Rapetti, F.: On high order finite element spaces of differential forms. Mathematics of Computation 85(298), 517–548 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Demlow, A., Hirani, A. N.: A posteriori error estimates for finite element exterior calculus: The de Rham complex. Foundations of Computational Mathematics pp. 1–35 (2014)Google Scholar
  18. 18.
    Desoer, C. A., Whalen, B. H.: A note on pseudoinverses. Journal of the Society for Industrial and Applied Mathematics 11(2), 442–447 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dodziuk, J.: Finite-difference approach to the Hodge theory of harmonic forms. American Journal of Mathematics pp. 79–104 (1976)Google Scholar
  20. 20.
    Falk, R. S., Winther, R.: Local bounded cochain projection. Mathematics of Computation 83(290), 2631–2656 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gallot, S., Hulin, D., Lafontaine, J.: Riemannian Geometry, 3rd edn. Universitext. Springer-Verlag Berlin Heidelberg (2004)CrossRefzbMATHGoogle Scholar
  22. 22.
    Gelfand, S. I., Manin, Y. I.: Homological Algebra, Encyclopedia of Mathematical Sciences, vol. 38. Springer-Verlag Berlin Heidelberg (1999)Google Scholar
  23. 23.
    Gol’dshtein, V., Mitrea, I., Mitrea, M.: Hodge decompositions with mixed boundary conditions and applications to partial differential equations on Lipschitz manifolds. Journal of Mathematical Sciences 172(3), 347–400 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Jakab, T., Mitrea, I., Mitrea, M.: On the regularity of differential forms satisfying mixed boundary conditions in a class of Lipschitz domains. Indiana University Mathematics Journal 58(5), 2043–2072 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Krantz, S. G., Parks, H. R.: Geometric Integration Theory. Birkhuser, Boston, MA (2008)CrossRefzbMATHGoogle Scholar
  26. 26.
    Lee, J. M.: Introduction to Topological Manifolds, Graduate Texts in Mathematics, vol. 202. Springer, New York (2011)CrossRefGoogle Scholar
  27. 27.
    Lee, J. M.: Introduction to Smooth Manifolds, Graduate Texts in Mathematics, vol. 218, 2nd ed. Springer, New York (2012)Google Scholar
  28. 28.
    MacLane, S.: Homology, Classics in Mathematics, vol. 114. Springer-Verlag Berlin Heidelberg (1995)Google Scholar
  29. 29.
    Osborne, M. S.: Basic Homological Algebra, Graduate Texts in Mathematics, vol. 196. Springer-Verlag, New York (2000)CrossRefGoogle Scholar
  30. 30.
    Repin, S. I.: A Posteriori Estimates for Partial Differential Equations, Radon Series on Computational and Applied Mathematics, vol. 4. Walter de Gruyter, Berlin (2008)CrossRefGoogle Scholar
  31. 31.
    de Rham, G.: Differentiable Manifolds: Forms, Currents, Harmonic Forms, Grundlehren der Math. Wissenschaften, vol. 266. Springer-Verlag Berlin Heidelberg (1984)Google Scholar
  32. 32.
    Spanier, E. H.: Algebraic Topology. Springer-Verlag, New York (1995). Corrected reprint of the 1966 originalGoogle Scholar
  33. 33.
    Verfürth, R.: A Posteriori Error Estimation Techniques for Finite Element Methods. Oxford University Press, Oxford (2013)CrossRefzbMATHGoogle Scholar
  34. 34.
    Weil, A.: Sur les théorèmes de de Rham. Commentarii Mathematici Helvetici 26(1), 119–145 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Zaglmayr, S.: High order finite element methods for electromagnetic field computation. Universität Linz, Dissertation (2006)Google Scholar

Copyright information

© SFoCM 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of OsloBlindern, OsloNorway

Personalised recommendations